Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 90, NWS Dodge City, KS

June 5, 20146 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2014, 4:39 AM CDT for 6 counties in Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2014, 4:39 AM CDT (09:39 UTC)
Expired
Jun 5, 2014, 5:01 AM CDT
In force
22 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Edwards County, KS, Ellis County, KS, Hodgeman County, KS, Pawnee County, KS, Rush County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:57 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1897 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

211 
WUUS53 KDDC 050939
SVRDDC
KSC047-051-083-145-165-195-051030-
/O.NEW.KDDC.SV.W.0090.140605T0939Z-140605T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
439 AM CDT THU JUN 5 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHERN ELLIS COUNTY IN CENTRAL KANSAS...
  NORTHEASTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS...
  PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
  RUSH COUNTY IN CENTRAL KANSAS...
  SOUTHEASTERN TREGO COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 530 AM CDT

* AT 436 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES SOUTH OF RIGA TO NEKOMA TO GRAY...AND MOVING
  EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  RUSH CENTER...LA CROSSE...ROZEL...LIEBENTHAL...ANTONINO...
  SCHOENCHEN...YOCEMENTO...BISON...SANFORD...TIMKEN...ASH VALLEY...
  HAYS...MUNJOR...LORETTA...TOULON...GARFIELD...SHAFFER...PFEIFER...
  FRIZELL AND OTIS.

THIS NEW WARNING REPLACES THE PREVIOUS WARNING FOR SOUTHEASTERN
RUSH COUNTY...WESTERN ELLIS COUNTY...WESTERN RUSH COUNTY...AND 
WESTERN PAWNEE COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3827 9902 3826 9894 3805 9903 3804 9965
      3847 9952 3869 9959 3891 9967 3902 9904
TIME...MOT...LOC 0938Z 268DEG 48KT 3886 9957 3848 9939
          3810 9955

HAIL...0.75IN
WIND...60MPH

$$

UMSCHEID
1 follow-up statement
203 
WWUS53 KDDC 051001
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 AM CDT THU JUN 5 2014

KSC047-051-083-145-165-195-051011-
/O.CAN.KDDC.SV.W.0090.000000T0000Z-140605T1030Z/
TREGO KS-RUSH KS-PAWNEE KS-HODGEMAN KS-EDWARDS KS-ELLIS KS-
501 AM CDT THU JUN 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ELLIS...NORTHWESTERN
EDWARDS...NORTHEASTERN HODGEMAN...PAWNEE...RUSH AND EAST CENTRAL
TREGO COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

LAT...LON 3827 9902 3826 9894 3805 9903 3804 9965
      3847 9952 3869 9959 3891 9967 3902 9904
TIME...MOT...LOC 1001Z 268DEG 48KT 3887 9917 3849 9900
          3811 9916

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:22 AM CDT, 17 minutes earlier.

Area forecast discussion, Jun 5, 4:22 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
422 AM CDT Thu Jun 5 2014

...Update to short term...

.SHORT TERM...(Today and tonight)
ISSUED AT 418 AM CDT THU JUN 5 2014

Abbreviated AFD due to ongoing severe weather and limited staff.

Severe thunderstorms this morning. Convection out of here in the
next few hours. Highs in the 80s. Another MCS possible this
evening, mainly for the SW zones. Lows in the 60s.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 233 AM CDT THU JUN 5 2014

For Friday, another round of thunderstorms looks likely by late
afternoon into the evening and overnight with good moist upslope
flow level flow and some upper level disturbances moving out of the
Rockies. Some heavy rainfall and severe thunderstorms are possible
with widespread QPF of over an inch.

For the Weekend, more thunderstorms are possible mainly across the
south part of southwest and west central Kansas with more upper
level shortwaves in almost zonal flow aloft along with a continued
moist upslope regime. The strongest upper level trough moves across
western Kansas on Sunday night into Monday morning with the new
ECMWF showing the best chances for thunderstorms and probably a
severe MCS (Mesoscale Convective Complex).

For the period of Monday into Wednesday, thunderstorm chances
decrease until Wednesday and Wednesday night with another
disturbance.

High temperatures will be fairly cool for June standards into the
middle of next week with highs in the low to mid 80s. The coolest
day looks to be Sunday with highs only in the 70s. Overnight lows
will be mild in the 60s through Saturday morning, then around 60
through the middle of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
ISSUED AT 1200 AM CDT THU JUN 5 2014

Main concern is watching convection across eastern Colorado in the short
term. Radar trends and mesoscale model trends support main flight impacts
to KHYS in the 08Z-10Z time frame. An outflow boundary could impact
KGCK/KDDC, but most of the TSRA should be just to KHYS. MVFR cigs will
prevail through morning with VFR by noon or so.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  84  64  83  69 /  20  30  70  80
GCK  83  63  82  68 /  20  20  70  70
EHA  84  62  85  65 /  30  50  60  70
LBL  86  64  86  67 /  20  50  70  70
HYS  82  63  82  65 /  70  20  70  70
P28  90  68  86  69 /  20  30  70  80

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Kruse
AVIATION...Sugden

In the hours before

Special weather statement, Jun 5, 2:07 AM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
207 AM CDT THU JUN 5 2014

KSZ044>046-065-050745-
LANE-NESS-PAWNEE-RUSH-
207 AM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NESS...NORTHERN LANE...NORTHERN
PAWNEE AND SOUTHERN RUSH COUNTIES...

AT 201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM HEALY TO LARNED...MOVING EAST AT
25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3857 9915 3815 9908 3860 10060 3871 10060
      3871 10040
TIME...MOT...LOC 0706Z 267DEG 23KT 3846 9989

SUGDEN
Special weather statement, Jun 5, 2:49 AM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
249 AM CDT THU JUN 5 2014

KSZ030-031-043>046-065-066-050945-
ELLIS-LANE-NESS-PAWNEE-RUSH-SCOTT-STAFFORD-TREGO-
249 AM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS...NESS...NORTHEASTERN
SCOTT...NORTHERN LANE...NORTHERN PAWNEE...NORTHERN STAFFORD...RUSH
AND TREGO COUNTIES...

AT 244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SCOTT STATE LAKE TO
HUDSON...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS ALONG WITH TORRENTIAL
RAINFALL AND POSSIBLE FLOODING.

LAT...LON 3827 9902 3827 9847 3804 9846 3865 10099
      3871 10094 3870 10016 3913 10015 3914 9904
TIME...MOT...LOC 0747Z 232DEG 15KT 3867 10088 3818 9866

KRUSE
Local storm report, Jun 5, 3:28 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
328 AM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     TSTM WND GST     5 N GARDEN CITY         38.05N 100.86W
06/05/2014  E60 MPH          FINNEY             KS   PUBLIC

&&

SUGDEN
Local storm report, Jun 5, 3:35 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
335 AM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     HAIL             8 N GARDEN CITY         38.09N 100.86W
06/05/2014  M1.00 INCH       FINNEY             KS   PUBLIC

&&

SUGDEN
Local storm report, Jun 5, 4:19 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
419 AM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     HEAVY RAIN       ELLIS                   38.94N 99.56W
06/05/2014  M3.66 INCH       ELLIS              KS   BROADCAST MEDIA

&&

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:07 AM CDTSpecial Weather StatementDDCNess, Rush38 min
Jun 5, 2:15 AM CDTSevere Thunderstorm WarningDDCHamilton, Kearny45 min
Jun 5, 2:49 AM CDTSpecial Weather StatementDDCEllis, Ness, Rush, Trego116 min
Jun 5, 2:50 AM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott55 min
Jun 5, 3:06 AM CDTSevere Thunderstorm WarningDDCNess54 min
Jun 5, 3:22 AM CDTFlash Flood WarningDDCEllis, Lane, Ness, Pawnee, Rush, Scott and 1 more6 hr
Jun 5, 3:31 AM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane, Ness and 1 more59 min
Jun 5, 3:33 AM CDTSevere Thunderstorm WarningDDCRush42 min
Jun 5, 3:55 AM CDTFlash Flood WarningDDCEllis, Trego6 hr
Jun 5, 4:06 AM CDTSevere Thunderstorm WarningDDCEdwards, Ellis, Hodgeman, Ness, Pawnee, Rush and 1 more39 min
Jun 5, 4:15 AM CDTSevere Thunderstorm WarningDDCRush30 min
Jun 5, 5:14 AM CDTSpecial Weather StatementDDCEdwards, Pawnee, Stafford61 min
Jun 5, 6:24 AM CDTHigh Wind WarningDDCEllis, Rush96 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.